Format

Send to

Choose Destination
Rev Neurol. 2002 Feb 1-15;34(3):253-6.

[Epileptic seizures as a sign of abstinence from chronic consumption of zolpidem].

[Article in Spanish]

Author information

1
Servicio de Neurología, Hospital Clínico Universitario San Cecilio, Granada, 18012, España. DIJONS@santandersupernet.com

Abstract

INTRODUCTION:

Zolpidem is derived from imidazopiridine. In recent years it has been used as a non benzodiazepine hypnotic. It is a short acting inducer of sleep of similar efficacy to the benzodiazepines or zopiclone, but well tolerated and does not lead to drug abuse, rebound effects or abstinence syndromes. In this clinical note we wish to show that in spite of the descriptions in the medical literature, complications may follow long term use of zolpidem.

CLINICAL CASE:

We report the case of a 50 year old woman with no clinical history of interest apart from chronic insomnia and anxiety. She had been treated with zolpidem for the previous five years, at the usual dosage. However, since this seemed to be insufficient, the dose was progressively increased until in the months before she was seen by us she was taking a total of 450 mg per day in divided doses. She had drug tolerance, abuse and dependence. After a period of 12 hours without taking zolpidem she developed an abstinence syndrome, with generalized tonic clonic seizures and a prolonged post convulsion period which improved on symptomatic anticonvulsant treatment.

CONCLUSIONS:

In view of our case, and others described, we should be sceptical of the claim that zolpidem has no side effects, since it may give rise to tolerance, abuse and an abstinence syndrome. We consider that its indiscriminate use should be modified. Patients should be carefully followed up and medical prescription necessary to obtain zolpidem, as opposed to its current unrestricted availability.

PMID:
12022074
[Indexed for MEDLINE]
Free full text

Supplemental Content

Full text links

Icon for Viguera Editores, S. L.
Loading ...
Support Center